Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS San Diego, CA

December 6, 1997Orange County, California

NWS San Diego, CA issued this severe thunderstorm warning at Dec 6, 1997, 3:51 AM PST for Orange County, California. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 1997, 3:51 AM PST (11:51 UTC)
Expired
Dec 6, 1997, 5:00 AM PST
In force
69 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1997-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1997-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 061158 RRA
SVRSAN
CAC059-061300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
351 AM PST SAT DEC 6 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 AM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...CENTRAL ORANGE COUNTY
 
FOR MARINE INTERESTS ON THE COASTAL WATERS AROUND...
FOR MARINE INTERESTS ON THE COASTAL WATER FROM...
 
DOPPLER WEATHER RADAR IS SHOWING A VERY STRONG AND DANGEROUS
THUNDERSTORM ABOUT 25 MILES SOUTHWEST OF CENTRAL ORANGE COUNTY. THIS
STORM IS MOVING NORTHEAST AT ABOUT 30 MPH. IT SHOULD MOVE INTO THE
COAST AT ABOUT 445 AM TO 515 AM NEAR THE COMMUNITIES OF CORONA
DEL MAR AND THE ORANGE COUNTY AIRPORT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
WHITLOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 2:39 AM PST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 6, 2:39 AM PST, 1 hour 12 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST SAT DEC 6 1997

                          ...SYNOPSIS...
A SLOW MOVING PACIFIC STORM WAS MOVING INTO NORTHERN ORANGE COUNTY
AND THE WEST PART OF SAN BERNARDINO AND RIVERSIDE COUNTIES EARLY THIS
MORNING. IT IS EXPECTED TO MOVE INTO SAN DIEGO COUNTY EARLY THIS
MORNING BEFORE SUNRISE. PERIODS OF RAIN AND SCATTERED THUNDERSTORMS
ARE EXPECTED TODAY WITH SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT
THROUGH SUNDAY MORNING. A HEAVY SURF ADVISORY FOR ALL COASTAL AREAS
IS IN EFFECT THROUGH TONIGHT.

                         ...DISCUSSION...
RADARS SHOW MAIN EVENT STILL TO THE NORTH WITH SOME SHOWERS MOVING
INTO ORANGE CO WITH ALERT DATA SHOWING SOME LIGHT SHOWERS. UPR LVL
LOW MOVING PAINFULLY SLOW TOWARD THE AREA. PROGS SHOW GOOD PVA THIS
MORNING WITH +4 UVV BULLSEYE MOVING THRU AROUND NOON WITH BEST CHANCE
FOR HEAVY RAIN THEN. ROTATING BANDS OF RAIN AND TSTORMS SHOULD HIT
THE AREA BROADSIDE AND WILL BROADBRUSH SINCE ALL AREAS EXPECTED TO BE
AFFECTED ABOUT THE SAME EXCEPT FOR THE LOWER DESERTS. VORT MAX AND
PROBABLY BEST CHANCE FOR TSTORMS MOVES THRU LATE TNGT AND EARLY SUN
MORN...ALTHOUGH LINE OF THUNDERSTORMS CONTINUES TO FORM ALONG THE
SOUTHEAST SIDE OF THE ECHOES MOVING INTO NORTHERN ORANGE COUNTY. TROF
BEGINS LIFTING OUT SUN AM AND 50H CONTINUES TO INCR THRU SUN AFTN.
ANOTHER STORM MOVES INTO NORCAL SUN AFTN THRU MON MORN AND IT IS
EXPECTED TO MOVE TO THE NORTH AND MISS FAR SOUTHERN SOCAL. RH PROGS
MOVE 70% OUT OF THE AREA BY SUN AFTN AND RH CONTINUES TO DECREASE
OVER THE AREA MON AM.

SAN RW 065/056 064/054 065 13986

WHITLOW

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 4:28 AM PSTFlash Flood WarningSGXOrange2 hr
Dec 6, 6:31 AM PSTFlash Flood WarningSGXOrange59 min
Dec 6, 7:30 AM PSTFlash Flood WarningSGXOrange90 min
Dec 6, 9:00 AM PSTFlash Flood WarningSGXOrange3 hr
Dec 6, 9:05 AM PSTFlash Flood WarningSGXRiverside3 hr
Dec 6, 9:05 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Dec 6, 9:45 AM PSTFlash Flood WarningSGXOrange, Riverside60 min
Dec 6, 9:45 AM PSTSevere Thunderstorm WarningSGXOrange, Riverside60 min
Dec 6, 11:59 AM PSTFlash Flood WarningSGXOrange61 min
Dec 6, 1:11 PM PSTFlash Flood WarningSGXOrange, Riverside, San Diego2 hr
Dec 6, 1:11 PM PSTFlash Flood WarningSGXSan Bernardino2 hr
Dec 6, 3:00 PM PSTFlash Flood WarningSGXOrange, San Bernardino5 hr
Dec 6, 3:00 PM PSTFlash Flood WarningSGXRiverside, San Diego5 hr

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.